Finasteride is a drug that is taken to slow down or even prevent hair loss. It works by blocking the 5a-reductase enzyme; this enzyme converts testosterone into dihydrotestosterone (DHT), and it is this hormone which causes hair loss. Therefore, if the enzyme is blocked through taking finasteride, DHT won’t be produced, and hair should stop falling out. In some cases, new hair may even grow, although this is not the main reason for taking finasteride, and is never guaranteed.
The usual dose for finasteride is one 1mg tablet taken daily. It needs to be taken each day, as it has a short half-life, so the effects will wear off quickly. The half-life of finasteride is about 6 hours in men under the age of 60, and 8 hours in men over 70. Regularly taking the drug will allow stores to be kept within the body, and ensure that it works consistently to prevent DHT from being produced.
So what does happen when you stop taking finasteride? Ceasing treatment will most likely cause your hair loss to resume, just as it did before the treatment. The time-frame for this is between 6 and 8 months.
In essence, in order for finasteride to continue being effective at reducing the thinning, receding, or loss of hair, the drug needs to be taken every day for the foreseeable future. For some men, this could mean taking finasteride for the rest of their lives.
In studies, finasteride has been shown to be safe to take on a long term basis, but further studies are necessary to determine what the long term effects of taking finasteride might be.
If you have been suffering any side effects from taking finasteride, which may include erectile dysfunction, rashes, or breast area tenderness - these should also subside once the drug is entirely removed from your system.
It may be that the side effects you are experiencing are the reason you have decided to stop taking finasteride. In this case, you will need to consider the pros and cons of continuing, and whether the side effects are uncomfortable enough to outweigh the hair loss that would follow once you stop.
It’s always a good idea to speak to your doctor or pharmacist about any of the side effects you are experiencing.
Unlike some drugs, finasteride is not addictive, so there is little chance of suffering from withdrawal symptoms, and therefore it is possible to simply stop taking finasteride altogether, without having to first cut down the dosage.
If you are worried, or would like advice on stopping treatment, it is always best to speak to your GP, who can advise you on the best course of action to take. They may also be able to suggest an alternative treatment for hair loss if it is finasteride itself that is causing you discomfort.
© 2013 - 2023 Al Muhsineen Limited. All Rights Reserved. Registered Pharmacy: 34 Halliwell Road, Bolton BL1 8RL. Registered Office: 254 First Floor, Shearbrow, Blackburn, England, BB1 8DS
Impressum: Mr Mohamed Imran Lakhi